Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Northern Indiana

June 19, 1998Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 1998, 1:39 AM EDT for Defiance County, Paulding County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 1:39 AM EDT (05:39 UTC)
Expired
Jun 19, 1998, 2:25 AM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:00 AM EDTThunderstorm WindLatty, OHWIDESPREAD WIND DAMAGE ACROSS THE COUNTY. 18 POWER POLES WERE BLOWN DOWN IN ONE STRETCH ALONG CR 107.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS53 KIWX 190539 RRA
SVRFWA
OHC039-125-190625-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1239 AM EST FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DEFIANCE COUNTY IN NORTHWESTERN OHIO
  NORTHERN PAULDING COUNTY IN NORTHWESTERN OHIO

* UNTIL 225 AM EDT

* AT 136 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM IN NORTHWEST PAULDING COUNTY NEAR ANTWERP.

  MOVEMENT WAS TO THE NORTHEAST AT 25 MPH.

  COMMUNITIES TO BE AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE

  ANTWERP
  CECIL
  SHERWOOD
  DEFIANCE

  HAIL WAS ALREADY REPORTED WITH THIS STORM.

  WINDS IN EXCESS OF 80 MPH ARE LIKELY  SEEK SAFE SHELTER
  IMMEDIATELY.

REAUGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:45 AM EDT, 14 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 10:45 AM EDT, 14 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 AM EST THU JUN 18 1998

12Z SFC ANALYSIS SHOWING LOW PRESSURE CENTER OVER ND WITH WARM FRONT
EXTENDING FROM W IA THRU CENTRAL IL AND DOWN TO W KY. LATEST KIWX
RADAR SHOWING LIGHT SHRA NEAR CHI DOWN THRU CMI. MODIFIED 12Z
SOUNDING FROM ILX SHOWING GOOD INSTABILITY WITH 4400 CAPE AND -11 LI
BUT ALSO STRONG CAP. PLENTY OF CLOUD COVER INDICATED OVER EASTERN
HALF OF IL SHOULD KEEP TE>MPS DOWN A BIT. A MIX OF CLOUDS AND SUN
AROUND OUR CWA AT 14Z WITH CURRENT TEMPS RUNNING 72-79. IF
CLOUDS OVER E IL SPREAD OVER INTO CWA TEMPS IN CURRENT FCST
SHOULD HOLD SO NO PLANS FOR UPDATE IN SW LOWER MI ATTM.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Jun 19, 12:26 AM EDT, 1 hour 13 minutes before
INZ006>009-017-018-023>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 PM EST THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN INDIANA...
SOUTHERN MICHIGAN AND NORTHWEST OHIO...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO
EFFECTIVE TONIGHT UNTIL 400 AM EST/CDT (500 AM EDT).

COUNTIES INCLUDED IN THE WATCH...

IN INDIANA...LAGRANGE...STEUBEN...NOBLE...DEKALB...WHITLEY...ALLEN...
MIAMI...WABASH...HUNTINGTON...WELLS...ADAMS..GRANT...BLACKFORD AND
JAY.

IN MICHIGAN...BRANCH AND HILLSDALE.

AND IN OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY...PAULDING...
PUTNAM...VAN WERT AND ALLEN.

A LINE OF THUNDERSTORMS EXTENDING FROM CENTRAL LOWER MICHIGAN
TO SOUTHERN ILLINOIS IS MOVING EAST AROUND 40 MPH.  THIS LINE OF
THUNDERSTORMS WILL MOVE THROUGH THE SOUTHERN GREAT LAKES REGION
BETWEEN MIDNIGHT EST/CDT (100 AM EDT) AND 400 AM EST/CDT (500
AM EDT).  THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING
DAMAGING WIND GUSTS.  LARGE HAIL...DAMAGING WIND...DANGEROUS
LIGHTNING AND ISOLATED TORNADOES ARE ALL POSSIBLE IN AND CLOSE TO THE
WATCH AREA.

YOU ARE URGED TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND
TELEVISION FOR FURTHER INFORMATION ON THIS HAZARDOUS WEATHER
SITUATION.

OHARA
Special weather statement, Jun 19, 12:26 AM EDT, 1 hour 13 minutes before
INZ006>009-017-018-023>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 PM EST THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHERN INDIANA...
SOUTHERN MICHIGAN AND NORTHWEST OHIO...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO
EFFECTIVE TONIGHT UNTIL 400 AM EST/CDT (500 AM EDT).

COUNTIES INCLUDED IN THE WATCH...

IN INDIANA...LAGRANGE...STEUBEN...NOBLE...DEKALB...WHITLEY...ALLEN...
MIAMI...WABASH...HUNTINGTON...WELLS...ADAMS..GRANT...BLACKFORD AND
JAY.

IN MICHIGAN...BRANCH AND HILLSDALE.

AND IN OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY...PAULDING...
PUTNAM...VAN WERT AND ALLEN.

A LINE OF THUNDERSTORMS EXTENDING FROM CENTRAL LOWER MICHIGAN
TO SOUTHERN ILLINOIS IS MOVING EAST AROUND 40 MPH.  THIS LINE OF
THUNDERSTORMS WILL MOVE THROUGH THE SOUTHERN GREAT LAKES REGION
BETWEEN MIDNIGHT EST/CDT (100 AM EDT) AND 400 AM EST/CDT (500
AM EDT).  THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING
DAMAGING WIND GUSTS.  LARGE HAIL...DAMAGING WIND...DANGEROUS
LIGHTNING AND ISOLATED TORNADOES ARE ALL POSSIBLE IN AND CLOSE TO THE
WATCH AREA.

YOU ARE URGED TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND
TELEVISION FOR FURTHER INFORMATION ON THIS HAZARDOUS WEATHER
SITUATION.

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:56 AM EDTSevere Thunderstorm WarningIWXFulton, Henry, Williams64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.